Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

May 8, 2017Otero County, Colorado

NWS Pueblo, CO issued this special weather statement at May 8, 2017, 6:49 PM MDT for Otero County, Colorado. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2017, 6:49 PM MDT (00:49 UTC)
Expired
May 8, 2017, 7:15 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO

County Otero County, CO

The radar

The Pueblo radar (KPUX), 53 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:58 PM MDTHAIL 0.756 S Manzanola, CO
May 8, 7:05 PM MDTHAIL 14 Sse Manzanola, COPEA TO QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

447 
WWUS85 KPUB 090049
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
649 PM MDT MON MAY 8 2017
 
COZ089-093-090115-
Crowley County CO-La Junta Vicinity/Otero County CO-
649 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
SOUTHWESTERN CROWLEY COUNTIES UNTIL 715 PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manzanola, or 18 miles west of La Junta, moving northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Manzanola, Olney Springs and Crowley. 

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3792 10384 3804 10402 3823 10397 3817 10365
TIME...MOT...LOC 0049Z 220DEG 37KT 3804 10388 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 8, 3:42 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 8, 3:42 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
342 PM MDT Mon May 8 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM MDT Mon May 8 2017

Tonight and Tuesday...Short term model consensus has convection
moving to the northeast during the evening with a line of weakening
convection moving across the southeast plains.  Currently, looking
like the strongest convection this evening will be along and
north of US 50. Will keep some PoPs overnight as another weak
disturbance may produce some showers, mostly along the southern
I25 corridor. On Tuesday, another disturbance will rotate
northward, east of the upper low over Arizona. Plenty of low level
moisture will be in place over the plains along with the middle
and upper level moisture. Main question will be the amount of
instability. SPC Day2 has a marginal risk, which is very
reasonable. Other main concern will be locally heavy rains on the
burn scars.  --PGW--

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM MDT Mon May 8 2017

Tuesday night into Wednesday...Upper low moves eastward, passing
over northern New Mexico Wednesday evening. Wednesday could be
another day with strong storms and locally heavy rainfall. Models
hint at an axis of heavier rainfall developing along a boundary
somewhere over eastern Colorado. EC has the boundary further
north while the GFS keeps it over southeast Colorado.

Thursday...Upper low slowly moves east with some precipitation
wrapping around the west side of the upper low.  Currently, appears
precipitation amounts will be light with cool and stable airmass
over the region.

Friday through Monday...Upper ridge builds into the region Friday
through Monday. There will be some residual moisture for a few
afternoon and evening thunderstorms, mainly over the higher
terrain. Otherwise, it will be mild and dry.  --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 316 PM MDT Mon May 8 2017

KCOS and KPUB...Scattered to numerous thunderstorms will continue
through late evening, with the potential for gusty winds, hail and
heavy rain. Will have to watch for some low clouds overnight
depending on the amount of easterly flow, which will depend on
outflows from thunderstorms. The wet and active pattern continues
on Tuesday with scattered to numerous afternoon and evening
thunderstorms. The storms could produce gusty winds, hail and
heavy rain.

KALS...Scattered thunderstorms will occur into Monday evening and on
Tuesday afternoon and evening. Gusty winds, brief downpours, and
small hail could accompany the storms.  --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, May 8, 11:29 AM MDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Mon May 8 2017

COZ058>089-093>099-091730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Mon May 8 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible today across the plains. The
best chance for strong to severe storms will be along and north of
highway 50. The primary threat will be large hail up to golf ball
size and wind gusts to 70 mph. There is also a slight chance of a
tornado, especially in northern El Paso county. The best chance
for severe storms will be late this afternoon and into the evening
hours.

Flash flooding on burn scars will also increase today as unstable
air moves into the region. If a storm moves over any of the many
burn scars over the region, then flash flooding will be possible.
The most susceptible burn scars are the Junkins burn scar and the
Hayden Pass burn scar.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday, scattered thunderstorms are expected to initiate over
the mountains early Tuesday afternoon, then drift eastward onto
the plains. Primary concerns will be lightning, strong winds,
large hail, heavy rain, burn scar flooding, and an isolated
tornado. Additionally, light snow accumulation will be possible
above 10000 feet.

On Wednesday and Thursday, the upper level low moves closer to
the region, bringing showers and thunderstorms to the area. A few
storms could become strong across the plains and heavy rainfall
will become more of a concern for burn scars. Primary risks are
lightning, small hail, wind gusts up to 50 mph and localized
flash flooding. Snow levels will remain around 10000 feet with
light to moderate accumulations possible across the higher
elevations.

High pressure will move across the area for Friday through Sunday.
However, there will be enough residual moisture for isolated
thunderstorms to develop over the higher terrain each afternoon.
Primary concerns will be lightning, small hail and wind gusts up
to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely today and tonight across the region.

LW/Skelly

In the hours before

Special weather statement, May 8, 5:20 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
520 PM MDT MON MAY 8 2017

COZ064-066-090000-
La Garita Mountains Above 10000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
520 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of North Pass, or 15 miles southeast of Gunnison,
moving northwest at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Saguache County.

LAT...LON 3843 10669 3831 10663 3824 10684 3842 10698
TIME...MOT...LOC 2320Z 154DEG 26KT 3835 10678

28
Special weather statement, May 8, 6:04 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
604 PM MDT MON MAY 8 2017

COZ087-088-090030-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
604 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Tyrone, or 24 miles north of Trinidad, moving north at
25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Huerfano
and north central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3740 10431 3744 10453 3779 10443 3774 10417
TIME...MOT...LOC 0003Z 189DEG 22KT 3751 10441

28
Special weather statement, May 8, 6:26 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
626 PM MDT MON MAY 8 2017

COZ086>088-090100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
626 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 700 PM
MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Tyrone, or 34 miles north of Trinidad, moving
north at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Huerfano...north central Las Animas and southeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3756 10424 3759 10446 3792 10443 3791 10410
TIME...MOT...LOC 0025Z 189DEG 28KT 3766 10434

28
Special weather statement, May 8, 6:43 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
643 PM MDT MON MAY 8 2017

COZ081-084-085-090200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
643 PM MDT MON MAY 8 2017

...SPECIAL WEATHER STATEMENT...

At 633 PM MDT, Doppler radar was tracking developing showers and
thunderstorms in the vicinity of the Waldo Canyon and Black Forest
burn scars.  These showers and storms were moving to the north at 15
mph.

Precipitation amounts during the previous hour over the Waldo Canyon
and Black Forest burn scars was generally under .25 inches.

A period of moderate to heavy rain at times is anticipated over the
Waldo Canyon and Black Forest burn scars until 830 PM MDT this
evening with total precipitation amounts generally expected to
remain under one inch during this time-frame.  In addition, wind
gusts around 30 mph at times are also anticipated.

While precipitation rates at this time are not overly impressive,
streams in the burn scar may begin to rise with this projected
precipitation.

Locations impacted include...
Waldo Canyon and Black Forest burn scars, Monument, Air Force
Academy, Manitou Springs, Palmer Lake, Green Mountain Falls, Black
Forest, Chipita Park, Gleneagle and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3899 10462 3885 10491 3888 10501 3913 10503
      3913 10448
TIME...MOT...LOC 0033Z 192DEG 9KT 3892 10494
Local storm report, May 8, 6:45 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
645 PM MDT MON MAY 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 S OLNEY SPRINGS       38.12N 103.94W
05/08/2017  M0.88 INCH       OTERO              CO   PUBLIC

&&
Special weather statement, May 8, 6:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
649 PM MDT MON MAY 8 2017

COZ089-093-090115-
Crowley County CO-La Junta Vicinity/Otero County CO-
649 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
SOUTHWESTERN CROWLEY COUNTIES UNTIL 715 PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manzanola, or 18 miles west of La Junta, moving northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Manzanola, Olney Springs and Crowley.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3792 10384 3804 10402 3823 10397 3817 10365
TIME...MOT...LOC 0049Z 220DEG 37KT 3804 10388

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:04 PM MDTSpecial Weather StatementPUBLas Animas26 min
May 8, 6:26 PM MDTSpecial Weather StatementPUBPueblo34 min
May 8, 6:28 PM MDTAreal Flood AdvisoryPUBCrowley, Huerfano, Las Animas, Otero, Pueblo3 hr
May 8, 6:36 PM MDTSevere Thunderstorm WarningPUBLas Animas, Pueblo24 min
May 8, 6:43 PM MDTSpecial Weather StatementPUBEl Paso77 min
May 8, 7:01 PM MDTSpecial Weather StatementPUBLas Animas29 min
May 8, 7:13 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
May 8, 7:17 PM MDTSpecial Weather StatementPUBLas Animas28 min
May 8, 7:31 PM MDTSpecial Weather StatementPUBOtero29 min
May 8, 7:42 PM MDTSevere Thunderstorm WarningPUBOtero33 min
May 8, 8:06 PM MDTSpecial Weather StatementPUBOtero24 min
May 8, 8:22 PM MDTSpecial Weather StatementPUBOtero23 min
May 8, 8:41 PM MDTSpecial Weather StatementPUBBaca34 min
May 9, 5:08 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more17 hr
May 9, 12:02 PM MDTAreal Flood WarningPUBHuerfano46 hr
May 9, 12:17 PM MDTSpecial Weather StatementPUBRio Grande43 min
May 9, 12:21 PM MDTSpecial Weather StatementPUBOtero54 min
May 9, 12:44 PM MDTFlash Flood WarningPUBCrowley, Otero, Pueblo3 hr
May 9, 2:30 PM MDTSpecial Weather StatementPUBOtero60 min
May 9, 2:47 PM MDTSpecial Weather StatementPUB43 min
May 9, 2:55 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero35 min
May 9, 3:05 PM MDTSpecial Weather StatementPUBCuster85 min
May 9, 3:22 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo3 hr
May 9, 3:23 PM MDTSevere Thunderstorm WarningPUBBent, Las Animas, Otero54 min
May 9, 3:29 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa47 min
May 9, 3:38 PM MDTAreal Flood WarningPUBConejos24 hr
May 9, 3:48 PM MDTSpecial Weather StatementPUBBent, Crowley, Otero72 min
May 9, 3:59 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero48 min
May 9, 4:22 PM MDTSpecial Weather StatementPUBLas Animas23 min
May 9, 4:26 PM MDTAreal Flood WarningPUBConejos27 hr
May 9, 4:33 PM MDTSpecial Weather StatementPUBKiowa27 min
May 9, 4:48 PM MDTSpecial Weather StatementPUBBent27 min
May 9, 5:07 PM MDTSpecial Weather StatementPUBKiowa23 min
May 9, 5:10 PM MDTSpecial Weather StatementPUBBent35 min
May 9, 5:15 PM MDTSevere Thunderstorm WarningPUBKiowa30 min
May 9, 5:32 PM MDTSpecial Weather StatementPUBKiowa28 min
May 9, 5:55 PM MDTSevere Thunderstorm WarningPUBKiowa35 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.